Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2002, 4:09 PM MDT for Fremont County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 4:09 PM MDT (22:09 UTC)
- Expired
- Jun 20, 2002, 5:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 202209 SVRPUB COC043-202315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 408 PM MDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREMONT COUNTY IN CENTRAL COLORADO * UNTIL 515 PM MDT * AT 408 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 6 MILES SOUTHWEST OF ROCKVALE...OR ABOUT 33 MILES WEST OF PUEBLO...MOVING NORTH AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE... WILLIAMSBURG...LINCOLN PARK...ROCKVALE...FLORENCE AROUND 415 PM MDT CANON CITY...ROYAL GORGE AROUND 420 PM MDT PENROSE AROUND 425 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3827 10539 3826 10501 3857 10496 3862 10533
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 20, 2:35 PM MDT, 1 hour 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
235 PM MDT THU JUN 20 2002
...FOCUS TONIGHT ON POTENTIAL FOR NUMEROUS SEVERE STORMS...PRODUCING
LARGE HAIL...DAMAGING WINDS...A FEW BRIEF TORNADOES...AND HEAVY
RAIN...
...FIRE WEATHER CONCERNS CONTINUE OVER SOUTH CENTRAL COLORADO
THROUGH FRIDAY...
...FIRE WEATHER CONCERNS RETURN TO ENTIRE AREA BY SATURDAY...
JUST TALKED TO SPC...THEY WILL ISSUE A TORNADO WATCH FOR THIS
EVENING. PER DISCUSSION SHOULD INCLUDE EASTER TELLER COUNTY...EL
PASO COUNTY...PUEBLO COUNTY...HUERFANO COUNTY...LAS ANIMAS COUNTY
AND THE REST OF THE SOUTHEAST COLORADO PLAINS. MAIN THREATS FROM
STORMS TONIGHT WILL BE LARGE HAIL...DAMAGING WINDS...A FEW BRIEF
TORNADOES AND HEAVY RAIN. WATCH TO BE IN EFFECT FROM 230 PM TIL 800
PM MDT.
CONDITIONS REMAIN DRY ACROSS FIRE WEATHER ZONE 223 WITH POTENTIAL
FOR DRY LIGHTNING THERE...SO RED FLAG WARNING FOR THAT ZONE UNTIL 10
PM THIS EVENING.
FIRE WEATHER ZONES 220 AND 223>225 WILL SEE DRY WITH ISOLATED
T-STORM CHANCES TOMORROW SO FIRE WEATHER WATCH THOSE ZONES FOR
FRIDAY.
NEXT COUPLE OF DAYS (FRIDAY AND SATURDAY), THINGS WILL BE WARMING UP
AND DRYING OUT AGAIN...WITH THE FIRE WEATHER THREAT RETURNING TO ALL
AREAS BY SATURDAY. BY SATURDAY AFTERNOON...SURFACE RHS SHOULD DROP
BACK INTO AT LEAST THE TEENS IN MOST AREAS. ALSO HAINES VALUES BACK
UP TO 6.
THIS WARMER/DRYER REGIME WILL PROBABLY CONTINUE THROUGH AT LEAST
TUESDAY. MAYBE SOME RELIEF WEDNESDAY ASSOCIATED WITH ANOTHER FRONT
COMING SOUTH THROUGH THE PLAINS...BUT THEN LOOKS LIKE IT WOULD BE
WARMING AND DRYING AGAIN THURSDAY. A LONG WAY OFF.
.PUB...TORNADO WATCH EASTERN TELLER COUNTY AND ALL OF THE
SOUTHEAST PLAINS TIL 800 PM THIS EVENING (ZONES 67 AND 71>81)
RED FLAG WARNING FIRE WEATHER ZONE 223 UNTIL 10 PM
FIRE WEATHER WATCH FIRE WEATHER ZONES 220 AND 223>225 FRIDAYIn the hours before
Special weather statement, Jun 20, 11:50 AM MDT, 4 hours 19 minutes before
COZ058>081-202000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT THU JUN 20 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM FOR SEVERAL SEVERE THUNDERSTORMS ACROSS SOUTHEAST COLORADO... A COLD FRONT MOVED SOUTH ACROSS THE EASTERN PLAINS OF COLORADO EARLY THIS MORNING...ALLOWING MOIST UPSLOPE FLOW TO DEVELOP ACROSS THE SOUTHEAST PLAINS AND ALONG THE SOUTHEAST MOUNTAINS. INSTABILITY PROVIDED BY THESE EASTERLY UPSLOPE WINDS...AND AN UPPER LEVEL DISTURBANCE MOVING OVER THE AREA THIS AFTERNOON...WILL COMBINE TO PRODUCE THUNDERSTORMS OVER MOST OF SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING. THUNDERSTORM DEVELOPMENT WILL BEGIN OVER THE MOUNTAINS EARLY THIS AFTERNOON...WITH STORMS SPREADING ONTO THE PLAINS SHORTLY THEREAFTER. THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS OVER THE FAR SOUTHEASTERN PLAINS...WITH ACTIVITY ENDING AROUND SUNSET FARTHER WEST OVER THE MOUNTAINS. THE GREATEST THREAT WITH STORMS TODAY WILL BE VERY LARGE HAIL... ALTHOUGH A FEW STORMS MAY ALSO PRODUCE DAMAGING WINDS. WIND SHEAR IN THE ATMOSPHERE WILL BE FAVORABLE FOR A FEW SUPERCELL STORMS...AND WITH SEVERAL BOUNDARIES LEFT OVER FROM OVERNIGHT CONVECTION IN PLACE OVER THE PLAINS...THERE IS THE POTENTIAL FOR ONE OR TWO TORNADOES. ANOTHER THREAT WITH ANY STORMS FORMING TODAY WILL BE HEAVY RAINFALL. THE AMOUNT OF PRECIPITABLE WATER IN THE ATMOSPHERE OVER THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS IS NEAR OR A LITTLE ABOVE AN INCH AT MOST LOCATIONS. THIS WILL LEAD TO THE POTENTIAL FOR BRIEF INTENSE RAINFALL...RESULTING IN RAPID RUNOFF. EXCESSIVE PONDING OF WATER AND HIGH STREAMFLOWS WILL BE POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. FARTHER WEST OVER THE SOUTH CENTRAL MOUNTAINS AND VALLEYS...ISOLATED THUNDERSTORMS MAY FORM THIS AFTERNOON THROUGH EARLY THIS EVENING... MAINLY OVER THE MOUNTAINS AND TO THE NORTH AND EAST OF ANY LARGE FOREST FIRE. DUE TO LESSER AMOUNTS OF MOISTURE IN THE ATMOSPHERE FARTHER WEST...THUNDERSTORMS WHICH FORM WILL HAVE LITTLE OR NO RAINFALL...BUT MAY PRODUCE CLOUD TO GROUND LIGHTNING...PLUS ERRATIC AND GUSTY WINDS TO AROUND 55 MPH FOR A BRIEF PERIOD OF TIME.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 53 min |
| Jun 19, 7:34 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 66 min |
| Jun 19, 8:41 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 79 min |
| Jun 19, 11:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 20, 12:20 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 55 min |
| Jun 20, 3:05 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Jun 20, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 63 min |
| Jun 20, 5:05 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.